Friday, November 27, 2020

Thanks no thanks Oxaliplatin

I LOVE fall and winter. I love the cold. I love bundling up and needing layers. But this year cold weather is not my favorite because of one of my chemotherapy drugs, Oxaliplatin.

Oxaliplatin has a particularly unusual side effect.... neurotoxicity exacerbated by cold temperatures. 

It hits during the infusion. One minute I can take a drink of cold water, the next minute if I try it’s like swallowing glass. It is so incredibly painful.  In fact for me, even room temp liquids are too cold the first few days which is why I’m getting extra hydration before chemotherapy now. 

It usually lessens or goes away completely between treatments, but as the number of cycles increases, the numbness and tingling ordinarily takes longer to dissipate. That’s  where I’m at now. I am 10 days out from infusion and it’s bad. The oral sensitivity goes away in about 5-7 days. BUT for the hands and the feet.... it’s not going away. 

And it doesn't stop with the hands and feet. It can set off spasms causing my throat to feel likes it’s closing, like I can’t breathe or my tongue going numb. Thankfully so far I’ve only had the latter happen. It also hurts to cry. My tears are cold and it causes my eyes to burn really bad. Not good for someone who is a happy and sad crier. 


Because it’s triggered by the cold, touching anything out of the refrigerator, freezer, or washing my hands with cold water will set off the numbness and tingling pretty much as soon as I touch it. It is hard to describe, it’s not like “oh that’s cold”. It’s painful. It’s like, oh that feels like someone held dry ice to my skin and now I can’t feel my fingers and they hurt and I want to cry. 

Up until yesterday it was really only when touching cold things that it bothered me, but now just the cold air makes them hurt. The realization that my one place I can be social is outside and that place is now very cold made me cry.

Thankfully warming up the hands and feet helps the sensation to go away. So running my hands under hot water helps after cracking eggs to make cookies. I’m always in slipper socks around the house now, to keep my feet warm. I have two electric hand warmers and several kinds of gloves. I purchased some heated gloves in hopes they will help me be able to stay outside to visit around the fire with friends and family. Lots of layers around my neck and face will help my face from going numb and warm socks and boots for my feet. 

The good news is, after I’m done with chemotherapy this goes away. This is not a side effect that sticks around. I am really happy about that because I really love ice cream and I miss just drinking ice cold water throughout the day. Also- this drug is killing cancer so while this side effect stinks, I will gladly endure. 


0 comments:

Post a Comment